Originally published on Oct. 29, 2012
The Georgia Department of Public Health (DPH) confirmed the state's first case of fungal meningitis related to contaminated epidural steroidal injections.
The patient is a 66-year-old female who lives in Bibb County (Macon), Ga. The patient is clinically stable, not hospitalized and is under the care of an infectious disease physician.
The patient received an injection of preservative-free methylprednisolone acetate from one of three implicated lots prepared by the New England Compounding Center (NECC), in Framingham, Mass. The patient is among those who reported symptoms after receiving an injection for back pain at the Forsyth Street Ambulatory Surgery Center in Macon.
At least two other drugs produced by NECC also are being investigated by FDA. One is an ophthalmic drug used in eye surgery and the other is a cardioplegic used to paralyze the heart during heart transplant surgery. To date there has not been any positive link between these two drugs and the fungal meningitis outbreak. Out of an abundance of caution, the FDA is advising doctors to follow-up with patients who received any NECC injectable product shipped after May 21, 2012.
These fungal infections are not transmitted person-to-person. DPH has been working with Georgia physicians and physicians assistants to raise awareness about patients who have symptoms that suggest possible fungal infection. The symptoms include fever, headache, stiff neck, nausea and vomiting, sensitivity to light and altered mental status. Symptoms of other possible infections may include fever; swelling, increasing pain, redness, warmth at injection site; visual changes, pain, redness or discharge from the eye; chest pain; or drainage from the surgical site. People who received medications from NECC since May 21, 2012 and experience symptoms should contact their healthcare provider immediately. Additional information can be found at: http://www.cdc.gov/hai/outbreaks/meningitis.html